A Hermitian least squares solution of the matrix equation \(AXB=C\) subject to inequality restrictions. (English) Zbl 1268.15012

Summary: We give some closed-form formulas for computing the maximal and minimal ranks and inertias of \(P-X\) with respect to \(X\), where \(P\in \mathbb{C}_H^n\) is given, and \(X\) is a Hermitian least squares solution to the matrix equation \(AXB=C\). We derive, as applications, necessary and sufficient conditions for \(X\geq\) \((\leq,>,<)P\), in the Löwner partial ordering. In addition, we give necessary and sufficient conditions for the existence of a Hermitian positive (negative, nonpositive, nonnegative) definite least squares solution to \(AXB=C\).


15A24 Matrix equations and identities
15B57 Hermitian, skew-Hermitian, and related matrices
Full Text: DOI


[1] Khatri, C.G.; Mitra, S.K., Hermitian and nonnegative definite solutions of linear matrix equations, SIAM J. appl. math., 31, 579-585, (1976) · Zbl 0359.65033
[2] Penrose, R., A generalized inverse for matrices, Proc. Cambridge philos. soc., 51, 406-413, (1955) · Zbl 0065.24603
[3] Tian, Y., Equalities and inequalities for inertias of Hermitian matrices with applications, Linear algebra appl., 433, 263-296, (2010) · Zbl 1205.15033
[4] Tian, Y., The solvability of two linear matrix equations, Linear multilinear algebra, 48, 123-147, (2000) · Zbl 0970.15005
[5] Tian, Y., Maximization and minimization of the rank and inertia of the Hermitian matrix expression \(A - B X -(B X)^\ast\) with applications, Linear algebra appl., 434, 2109-2139, (2011) · Zbl 1211.15022
[6] Mitra, S.K., A pair of simultaneous linear matrix equations \(A_1 X B_1 = C_1\) and \(A_2 X B_2 = C_2\) and a programming problem, Linear algebra appl., 131, 107-123, (1990)
[7] Navarra, A.; Odell, P.L.; Young, D.M., A representation of the general common solution to the matrix equations \(A_1 X B_1 = C_1\) and \(A_2 X B_2 = C_2\) with applications, Comput. math. appl., 41, 929-935, (2001) · Zbl 0983.15016
[8] Guo, W.; Huang, T., Extremal ranks of matrix expression of \(A - B X C\) with respect to Hermitian matrix, Appl. math. comput., 217, 2381-2389, (2010) · Zbl 1204.15006
[9] Gross, J., Nonnegative-definite and positive-definite solutions to the matrix equation \(A X A^\ast = B\)-revisited, Linear algebra appl., 321, 123-129, (2000) · Zbl 0984.15011
[10] Zhang, X.; Zhang, M.Y., The rank-constrained Hermitian nonnegative-definite and positive-definite solutions to the matrix equation \(A X A^\ast = B\), Linear algebra appl., 370, 163-174, (2003) · Zbl 1026.15011
[11] Dai, H.; Lancaster, P., Linear matrix equations from an inverse problem of vibration theory, Linear algebra. appl., 246, 31-47, (1996) · Zbl 0861.15014
[12] Zhang, X., The general common Hermitian nonnegative-definite solution to the matrix equation \(A X A^\ast = B B^\ast\) and \(C X C^\ast = D D^\ast\) with applications in statistics, J. multivariate anal., 93, 257-266, (2005)
[13] Aleksandar, S.C.; Gradimir, V.M., Positive definite solutions of some matrix equations, Linear algebra appl., 429, 2401-2414, (2008) · Zbl 1154.15018
[14] Marsaglia, G.; Styan, G.P.H., Equalities and inequalities for ranks of matrices, Linear multilinear algebra, 2, 269-292, (1974)
[15] Y. Tian, Rank equalities related to generalized inverses of matrices and their applications, Master Thesis, Montreal, Quebec, Canada, 2000. http://arxiv.org/abs/math/0003224vl.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.